Alert archive / Colorado / Areal Flood Warnings in 2021

Areal Flood Warning 3, NWS Denver/Boulder, CO

July 30, 2021Larimer County, Colorado

NWS Denver/Boulder, CO issued this areal flood warning at Jul 30, 2021, 7:13 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 7:13 PM MDT (01:13 UTC)
Expired
Jul 30, 2021, 10:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 82 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2602 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

267 
WGUS45 KBOU 310113
FLWBOU

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Denver CO
713 PM MDT Fri Jul 30 2021

COC069-310400-
/O.NEW.KBOU.FA.W.0003.210731T0113Z-210731T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
713 PM MDT Fri Jul 30 2021

The National Weather Service in Denver has issued a

* Flood Warning for Small stream in...
  East Central Larimer County in north central Colorado...

* Until 1000 PM MDT.

* At 713 PM MDT, Heavy rain in the Cameron Peak burn scar is 
  producing dangerous flooding on Buckhorn Creek. Buckhorn Creek is 
  forecast to flood all the way down to its confluence with the Big 
  Thompson River where Buckhorn Creek will crest above flood stage.

* Flooding of Buckhorn Creek is occurring.

* Some locations that will experience flooding include...
  Western Loveland.

Thunderstorms continue and additional rainfall amounts of 1 to 2 
inches are possible in the Buckhorn Creek drainage which will 
exacerbate the flooding already occurring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4057 10549 4058 10540 4056 10529 4053 10526
      4051 10523 4043 10518 4040 10514 4040 10515
      4042 10518 4045 10520 4047 10521 4052 10527
      4054 10529 4056 10531

$$

TH

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this areal flood warning went out at Jul 30, 3:32 PM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 30, 3:32 PM MDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
332 PM MDT Fri Jul 30 2021

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM MDT Fri Jul 30 2021

Main concern through tonight and all of tomorrow will be threat of
flash flooding. We're seeing storms with heavy rainfall
unfortunately developing in the burn areas this afternoon and that
will continue into this evening. We're currently loading up the
precipitable water across the mountains and Front Range, and that
will only increase through the evening with a surge of moist
north/northeast flow from a combination of convective outflows and
an embedded front pushing across the plains this evening. There is
still considerable uncertainty as to how this all unfolds and what
this means for heavy precipitation and flash flood threat.

Convective allowing models (CAMs) have been all over the place and
understandably so. There is not much forcing and CAMs really
struggle with these scenarios. Thus, an ingredients based approach
to this forecast is optimal. Regarding those ingredients, we'll
have everything in place for locally heavy rainfall and a flash
flood threat, including; Precipitable water values reaching close
to the 99th percentile (around 1.30 inches for Denver), very slow
storm motions given lack of steering winds, warm cloud depth
growing to around 6000 feet (but could be more if we fully
saturate), and a push of weak but deepening upslope winds
tonight. Stronger storms are already putting down 1-2 inches of
rain in an hour, and intensities could get even higher with the
environment only becoming more favorable through late tonight and
tomorrow. One of the biggest questions surrounds the exact
evolution and when/if we get stronger convection on the adjacent
plains. Right now, we're still capped from the upper level ridge
and drying/subsidence noted on water vapor imagery, but this could
very well change by late evening with a north/easterly low level
push. If that's enough to spark convection, then the threat for
flash flooding would occur overnight in/near the Front Range.
Latest HRRR is trying to come around to this while Canadian has
been very consistent. Even the NAM/NAMNest are showing hints of
this potential.

If we don't get heavier rainfall tonight, then we may end up more
likely to get heavy rain and local flash flooding Saturday as we
destabilize slightly. If we do get more rain tonight, then we
could very well stay too stable to fire things up again (at least
across the plains) on Saturday. From above, ingredients are even
better tomorrow, depending on tonight's evolution. As a result,
the long duration Flash Flood Watch for this event from tonight
through Saturday evening seems appropriate.

.LONG TERM...(Saturday night through Friday)
Issued at 159 PM MDT Fri Jul 30 2021

Precipitation should be on the downswing Saturday night, with
just a few lingering showers expected during the overnight hours.
Our moisture does decrease a little bit during the day on Sunday,
with cooler and more stable air also expected. Still, PWATs are
still near or above an inch, and there's just enough instability
across the high country for another day of slow moving
thunderstorms. Storm coverage should be a little lower than
today/tomorrow, especially across Larimer county.

Monday could see another round of potentially heavy rainfall
across most of our forecast area, with precipitable water amounts
well above normal. There is some question as to how much
instability will be available in the area, but heavy rain will be
a distinct possibility across the Foothills and mountains.

Tuesday appears to be our last chance for heavy rainfall before a
warming and drying trend begin. Mixing ratios are still 7g/kg and
PWATs above an inch, with models also suggesting better
instability in the afternoon. Storm motions may be a touch faster
overall, but there is certainly potential for additional heavy
rains.

Warmer temperatures are expected for Wednesday and beyond. At
least a little moisture is projected to remain trapped under the
upper level ridge. Expect temperatures to slowly make it into the
90s by next weekend, with slight chances or chances of afternoon
storms each afternoon over the higher terrain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 300 PM MDT Fri Jul 30 2021

Main concern will shift to showers and thunderstorms with locally
heavy rain, variable gusty winds, and reduced visibility and lower
ceilings. Main threat of that would be after 01Z this evening,
possibly more likely in the 04Z-10Z period. That would be the
main chance to see lower ceilings develop as well with a
moistening of the boundary layer and possible MVFR conditions.
Northeast winds should be switching to the northwest toward 01Z or
slightly thereafter due to convective outflows from the foothills.
Winds should turn more northeasterly through the afternoon before
being disrupted by convection around 00Z or shortly thereafter.
Then some sort of northerly component expected most of the
overnight through Saturday.

&&

.HYDROLOGY...
Issued at 300 PM MDT Fri Jul 30 2021

The threat of flash flooding will continue overnight and through
much of Saturday. Storm coverage will remain relatively high with
increasing moisture, and intensity of storms will be strong with
increasing rainfall efficiency due to moistening low levels and
warm cloud depths (up to 6000 feet, but possibly up to 8000 feet
depending on low level saturation). Stronger storms are already
producing 1-2 inches of rain in an hour, and thus a considerable
flash flood threat especially for the burn areas. The main storm
coverage will remain focused over the mountains and foothills
this afternoon, and then likely expanding into lower elevations of
the adjacent plains through this evening. We may see locally
heavy rain continue or redevelop overnight along the Front Range,
at this time focusing in/near the foothills and I-25 Corridor. A
very efficient warm rain process may begin (IF we see
showers/storms occur later in the night) as precipitable water
values increase to the 99th percentile and coincide with a deep
warm cloud depth/efficient rainfall process.  We'll also develop
a weak but deepening upslope overnight into Saturday morning which
would help precipitation production and anchoring to the Front
Range.

If we don't get heavier rainfall overnight, then we may end up
more likely to get heavy rain and local flash flooding Saturday as
we destabilize slightly. If we do get more rain tonight, then we
could very well stay too stable/worked over to fire things up
again (at least across the plains) on Saturday. From above,
ingredients are even better tomorrow, depending on tonight's
evolution. As a result, the long duration Flash Flood Watch for
this event from tonight through Saturday evening seems
appropriate.

The flash flood threat should remain limited for most of our burn
areas on Sunday, with less moisture and more stable air overhead.
Nonetheless, PWATs will still be above normal and there should be
enough instability around in the high country to see isolated to
scattered thunderstorms. Mean flow is still very weak, and slow
moving thunderstorms still could produce briefly heavy rain across
the burn areas through the afternoon.

Moisture increases again on Monday, with more robust thunderstorm
development possible during the day. Storm chances continue
Tuesday, with moisture decreasing only slightly. We'll have to
watch both of these days closely as well, with mean winds still
fairly slow. As noted in previous discussions, the repeated heavy
rainfall over several days could lead to much more sensitive soils.

A warmer and drier pattern begins to take over by the
middle of the week, which should decrease the flash flooding
threat substantially.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM MDT this evening through Saturday
evening for COZ036>041-043.

Flash Flood Watch through Saturday evening for COZ030>035.

&&

SHORT TERM...Barjenbruch
LONG TERM...Hiris
AVIATION...Barjenbruch
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jul 30, 11:12 AM MDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1112 AM MDT Fri Jul 30 2021

COZ030>051-311715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1112 AM MDT Fri Jul 30 2021

...FLASH FLOOD WATCH FOR THE MOUNTAINS, FOOTHILLS, AND I-25 URBAN
CORRIDOR THROUGH SATURDAY EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

There will be an elevated threat of flash flooding across the
mountains, foothills, and I-25 Urban Corridor. The main threat
this afternoon and early evening will be across the burn areas,
but may then shift to the rest of the foothills and portions of
the I-25 Urban Corridor overnight. Stronger storms will be capable
of producing 1-2 inches of rain in less than an hour, and there
may be repeated showers and storms into Saturday.

Avoid burn areas and flood prone areas this weekend. Have multiple
ways to receive a warning, including television, weather radio,
phone, internet, social media, and friends and family. Be ready to
take action and move to higher ground if you live in a flood
prone area, and never drive into flooded roads.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The threat of flash flooding will be elevated on Saturday. A
cold front will push into the Front Range from the east coupled
with a surge of monsoon moisture over the region. The burn areas
in the mountains and foothills will be most susceptible to the
flooding impacts, however the I-25 Corridor and adjacent plains
may also see heavy rain and localized flooding.

The chance of showers and thunderstorms will decrease across the
plains and I-25 Corridor early next week, but there will still be
heavy rainfall possible along with the threat of flash flooding
in the burn areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but
rainfall reports or any reports of flooding would be greatly
appreciated.

In the hours before

Local storm report, Jul 30, 2:29 PM MDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
229 PM MDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     FLASH FLOOD      2 SW KINIKINIK          40.69N 105.76W
07/30/2021                   LARIMER            CO   DEPT OF HIGHWAYS

            WATER OVER ROUTE 14 NEAR MM 80.

0204 PM     FLASH FLOOD      4 W RUSTIC              40.70N 105.64W
07/30/2021                   LARIMER            CO   DEPT OF HIGHWAYS

            WATER ON ROUTE 14 MM 87-89.

&&
Special weather statement, Jul 30, 3:02 PM MDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Denver CO
302 PM MDT Fri Jul 30 2021

COZ038-302145-
Larimer County Below 6000 Feet/Northwest Weld County CO-
302 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY UNTIL
345 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Wellington, or 18 miles north of Fort Collins, moving
southeast at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Larimer County, including the following locations: Waverly and
Buckeye.

LAT...LON 4085 10514 4093 10492 4080 10482 4072 10508
TIME...MOT...LOC 2101Z 314DEG 3KT 4082 10503

DANIELSON
Local storm report, Jul 30, 4:12 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
412 PM MDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 NNE WELLINGTON        40.72N 104.99W
07/30/2021  M1.00 INCH       LARIMER            CO   PUBLIC

            REPORT VIA TWITTER. TIME ESTIMATED BY RADAR.

&&
Local storm report, Jul 30, 4:52 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
452 PM MDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     FLASH FLOOD      2 SW KINIKINIK          40.69N 105.76W
07/30/2021                   LARIMER            CO   DEPT OF HIGHWAYS

            WATER OVER ROUTE 14 NEAR MM 80.

0204 PM     FLASH FLOOD      4 W RUSTIC              40.70N 105.64W
07/30/2021                   LARIMER            CO   DEPT OF HIGHWAYS

            WATER ON ROUTE 14 MM 87-89.

0355 PM     HAIL             1 NNE WELLINGTON        40.72N 104.99W
07/30/2021  M1.00 INCH       LARIMER            CO   PUBLIC

            REPORT VIA TWITTER. TIME ESTIMATED BY RADAR.

0430 PM     FLASH FLOOD      10 NNE HOT SULPHUR SPRI 40.22N 106.05W
07/30/2021                   GRAND              CO   911 CALL CENTER

            SEVERAL MUD AND DEBRIS FLOWS ACROSS HIGHWAY
            125.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:01 PM MDTAreal Flood AdvisoryBOUBoulder, Broomfield, Weld59 min
Jul 30, 6:08 PM MDTAreal Flood AdvisoryBOUAdams, Denver82 min
Jul 30, 6:48 PM MDTAreal Flood AdvisoryBOUDouglas, Elbert117 min
Jul 30, 7:35 PM MDTAreal Flood AdvisoryBOUBoulder70 min
Jul 30, 7:52 PM MDTAreal Flood AdvisoryBOUBoulder, Broomfield, Weld83 min
Jul 30, 7:53 PM MDTAreal Flood AdvisoryBOULarimer68 min
Jul 30, 8:19 PM MDTAreal Flood AdvisoryBOUDouglas, Jefferson42 min
Jul 30, 9:34 PM MDTAreal Flood AdvisoryBOUAdams, Boulder, Broomfield, Denver, Jefferson, Weld56 min
Jul 30, 9:35 PM MDTAreal Flood AdvisoryBOUClear Creek, Gilpin3 hr
Jul 30, 10:18 PM MDTFlash Flood WarningBOUBoulder, Broomfield, Weld3 hr
Jul 30, 11:17 PM MDTSpecial Weather StatementBOUWeld28 min
Jul 30, 11:24 PM MDTAreal Flood AdvisoryBOUWeld81 min
Jul 30, 11:40 PM MDTAreal Flood AdvisoryBOUWeld60 min
Jul 31, 1:12 AM MDTSpecial Weather StatementBOULogan33 min
Jul 31, 2:39 AM MDTSpecial Weather StatementBOULogan51 min
Jul 31, 3:20 AM MDTSpecial Weather StatementBOUPhillips, Sedgwick40 min
Jul 31, 3:59 AM MDTAreal Flood AdvisoryBOULogan, Phillips, Sedgwick74 min
Jul 31, 11:49 AM MDTFlash Flood WarningBOULarimer2 hr
Jul 31, 12:27 PM MDTFlash Flood WarningBOUGrand3 hr
Jul 31, 12:29 PM MDTAreal Flood AdvisoryBOUGrand91 min
Jul 31, 12:32 PM MDTAreal Flood AdvisoryBOUGrand88 min
Jul 31, 12:34 PM MDTAreal Flood AdvisoryBOUGrand86 min
Jul 31, 12:39 PM MDTAreal Flood AdvisoryBOUPark81 min
Jul 31, 12:42 PM MDTAreal Flood AdvisoryBOUPark93 min
Jul 31, 1:05 PM MDTAreal Flood AdvisoryBOULarimer85 min
Jul 31, 1:33 PM MDTAreal Flood AdvisoryBOUGrand87 min
Jul 31, 2:16 PM MDTFlash Flood WarningBOULarimer89 min
Jul 31, 2:43 PM MDTFlash Flood WarningBOULarimer92 min
Jul 31, 2:57 PM MDTAreal Flood AdvisoryBOUPark93 min
Jul 31, 3:24 PM MDTFlash Flood Warning Considerable damage threatBOULarimer81 min
Jul 31, 3:29 PM MDTAreal Flood AdvisoryBOUBoulder91 min
Jul 31, 3:33 PM MDTFlash Flood WarningBOUPark3 hr
Jul 31, 3:37 PM MDTFlash Flood WarningBOUBoulder3 hr
Jul 31, 3:51 PM MDTAreal Flood AdvisoryBOUBoulder84 min
Jul 31, 4:31 PM MDTAreal Flood AdvisoryBOUPark89 min
Jul 31, 4:42 PM MDTAreal Flood AdvisoryBOUPark93 min
Jul 31, 4:52 PM MDTAreal Flood AdvisoryBOUPark83 min

Nearby

Areal Flood Warnings in Colorado, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.